Ipratropium Soybean and Nuts Allergy: Myth Dispelled

Posted on March 21, 2011

1



This is a great example of a input of a pharmacist’s contribution to the EMS community. At least in NYC, the protocol has been in states requiring Ipratropium, that Soybean and Nut allegies was a contraindication.
 
This was in fact true; however, in the old formulation of the handhold inhaler. In the instance of the neblizing unit dose formulation, commonly employed in BLS/ALS units, this has never been the case.
 
The culprit in this allergy was the old formulation of of Ipratropium (Atrovent), again in hand held inhaler. This contained derivatives of these products (soybeans), that were inert ingredients serving as a preservative.
 
With the advent of the Federal 2005 regulations to mandate within a reasonable timeframe, all inhalers had to become free of CFC propellants. These were associated with the detrimental impact on our Ozone layer.
 
In around 2007, Atrovent HFA was launched and thus the containdications for soybean was lifted.
 
In regards to the cross-sensitivity and precautionary statement for the general categories of nuts. The ISMP in 1988, issued a warning bullentin regarding anaphylaxis reactions with alledged peanut allergies and the adminstration of Ipratropium hand held inhaler. This was the impetus for extrapolating the inclusion of nuts into the contraindication category.
 
In summary, Soybean and nuts was never a contraindication to Ipratropium for nebulizer administration and the newly formulated HFA unit is new safe for this group of patients.
Advertisements
Posted in: Uncategorized